Colorado, 2010

Hail in Colorado, June 21, 2010

June 21, 2010 · NWS PUB · 2 events in 1 county or zone

A severe thunerstorm produced hail up to the size of quarters in Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunerstorm produced hail up to the size of quarters in Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:43 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 21, 2:43 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT MON JUN 21 2010

.SHORT TERM...
(TONIGHT AND TUESDAY)

...FORECAST CHALLENGES CONTINUE WITH FIRE WEATHER CONCERNS BOTH
TODAY AND AGAIN TUESDAY ALONG AND WEST OF THE INTERSTATE 25
CORRIDOR...AND SEVERE THUNDERSTORM POTENTIAL ACROSS THE SOUTHEAST
PLAINS LATE THIS AFTERNOON AND EVENING...

AS OF 19Z...RED FLAG CRITERIA AT MTN OBS/RAWS SITES ARE EITHER BEING
MET...OR ONLY A COUPLE MPH SHY OF HITTING CRITERIA.  ALREADY
STARTING TO SEE NOSE OF LOW LVL JET MOVE INTO THE AREA SO SUSPECT
WINDS WILL CONTINUE TO INCREASE OVER THE NEXT COUPLE HOURS.
CHALLENGING AREA IS THE SOUTHEAST PLAINS WHERE OUTFLOW BOUNDARY HAS
BROUGHT MUCH HIGHER DEW POINTS(50S/LOWER 60S) INTO SE CO...WITH UPPER
40S/LOWER 50S AS FAR WEST AS KTAD AND KCOS.  HAVE EVEN SEEN A MINOR
INCREASE IN DEW POINTS AT KVTP THROUGH 19Z...THOUGH OTHER RAWS SITES
AROUND MEDANO FIRE (SAND DUNES/BLACK MTN) STILL SEEING DEW POINTS IN
THE SINGLE DIGITS AT TEENS.  NAM12 AND LOCAL 4KM WRF MODEL STILL
INSISTS THAT THIS SHALLOW MOIST LAYER WILL MIX OUT ACROSS THE PLAINS
GIVING EL PASO AND PUEBLO COUNTIES A THREE HOUR OR MORE WINDOW OF
RED FLAG CRITERIA AS WINDS SWING AROUND FROM THE SOUTH TO
SOUTHWEST.  RUC13 THOUGH SUGGESTS THAT MOISTURE WILL HANG INTO THE
I-25 CORRIDOR UNTIL AFTER 4 TO 5 PM...WHICH PUTS 3 HOUR WINDOW OF
RED FLAG CONDITIONS IN JEOPARDY OF BEING MET FOR PUB COUNTY.  THUS
THE CHALLENGE FOR TODAY IS WHAT TO DO WITH RED FLAG WARNING ACROSS
PUB COUNTY.  GIVEN TRENDS PAST FEW DAYS...WILL LIKELY DROP THE RED
FLAG WARNING FOR PUB COUNTY FOR THIS EVENING...BUT KEEP RED FLAG FOR
EL PASO COUNTY WHERE THERE IS A HIGHER LIKELIHOOD OF SHALLOW MOIST
LAYER MIXING OUT OVER AND NEAR THE HIGHER TERRAIN BY LATE AFTERNOON.

AS FOR SEVERE THUNDERSTORM POTENTIAL ACROSS THE PLAINS...SPC MESO
ANALYSIS SHOWING UP TO 2000 J/KG OF MIXED LAYER CAPES...WITH AROUND
100-150 J/KG OF CIN TO OVERCOME.  WITH CONTINUED HEATING...AND
FORCING FROM INCOMING JET...THINK THUNDERSTORMS SHOULD GET ALONG THE
BOUNDARY ACROSS LAS ANIMAS COUNTY...WITH STORMS MOVING EASTWARD INTO
MORE MOIST AIR ACROSS THE SE PLAINS. MANY OF THE HIGHER RES MODELS
(HRRR AND 4 KM WRF) ARE PINPOINTING CONVECTION ACROSS THESE AREAS.
WITH DEEP LAYER SHEARS RUNNING AROUND 40 KTS...COULD SEE ONE OR TWO
SEVERE THUNDERSTORMS ACROSS PORTIONS OF KIOWA...PROWERS...BENT...AND
BACA COUNTIES...PARTICULARLY AFTER 3 PM.  LARGE HAIL AND DAMAGING
WINDS APPEAR TO BE THE PRIMARY THREATS.

CONVECTION SHOULD MOVE OUT OF THE AREA BY LATE THIS EVENING. ANOTHER
RETURN OF LOW LEVEL MOISTURE EXPECTED ACROSS THE PLAINS
TONIGHT...HOWEVER LEE SIDE LOW STARTS TO KICK EASTWARD TOMORROW
MORNING AS JET TRANSLATES EASTWARD INTO THE CENTRAL/NRN PLAINS.
THIS SETS UP TOMORROW AS ANOTHER RED FLAG DAY...WITH WEATHER
CONDITIONS EXPANDING FARTHER EAST ACROSS THE PLAINS.
HOWEVER...GIVEN FUELS ARE TOO GREEN TO THE EAST OF PUEBLO
COUNTY...NO HIGHLIGHTS ARE ANTICIPATED EAST OF THE I-25 CORRIDOR.
TEMPERATURES SHOULD SOAR BACK TO AROUND 100 DEGREES ACROSS THE
SOUTHEAST PLAINS.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

A RETURN TO COOLER(ALTHOUGH AT OR ABOVE LATE JUNE CLIMATOLOGICAL
AVERAGES) AND SOMEWHAT MORE MOIST CONDITIONS SHOULD BE NOTED OVER
THE REGION(ESPECIALLY EASTERN SECTIONS) FROM WEDNESDAY INTO
THURSDAY IN WAKE OF NORTHERLY SURGE THAT MOVES ACROSS EASTERN
COLORADO WEDNESDAY MORNING.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
HALF OF THE CWFA BOTH WEDNESDAY AND THURSDAY. IN ADDITION...
CRITICAL FIRE WEATHER CONCERNS WILL BE LOWER BOTH WEDNESDAY AND
THURSDAY...THANKS TO DECREASED WINDS...INCREASED MOISTURE LEVELS
AND LOWER MAXIMUM TEMPERATURES.

A RETURN TO DRIER AND WARMER CONDITIONS IS THEN EXPECTED FROM
FRIDAY INTO SATURDAY BEFORE NEXT SURGE MAKES ITS WAY INTO AND THEN
ACROSS EASTERN COLORADO FROM SATURDAY EVENING INTO SATURDAY NIGHT.
THIS SURGE WILL ALLOW SOMEWHAT COOLER TEMPERATURES(STILL ABOVE
CLIMATOLOGICAL AVERAGES) AND ENHANCED POPS AT TIMES(SOME SEVERE)
FROM THIS WEEKEND INTO EARLY NEXT WEEK.

FINALLY...GENERALLY LOW-GRADE GRADIENT WINDS ARE ANTICIPATED
DURING THE PERIOD WITH WARMEST LONGER TERM TEMPERATURES EXPECTED
THIS WEEKEND.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS EVENING...WITH
SOME MODERATE CU DEVELOPMENT FOR KCOS AND KPUB TAF SITES THIS
AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO REMAIN TO THE NORTH AND
EAST OF THE TAF SITES...SO WILL NOT INCLUDE -TSRA IN THE TAFS JUST
YET.  TONIGHT...COULD SEE ANOTHER ROUND OF PATCHY MVFR TO IFR
STRATUS ACROSS THE PLAINS TOWARDS MORNING...BUT THIS SHOULD STAY
EAST OF KPUB AND KCOS TAF SITES AS WINDS INCREASE FROM THE WEST
TOWARDS MORNING. BY AFTERNOON...EXPECT GUSTY SOUTHWEST WINDS 20-30
KTS FOR ALL THREE TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220>227-229.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR COZ220>229.

&&
Hazardous weather outlook, Jun 21, 5:46 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT MON JUN 21 2010

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH FIRE DANGER EXISTS TODAY FOR ALL AREAS ALONG AND WEST OF THE
I-25 CORRIDOR. A COMBINATION OF GUSTY WINDS...LOW HUMIDITIES...HOT
TEMPERATURES...AND DRY FUELS WILL RESULT IN A HIGH POTENTIAL FOR
EXTREME FIRE BEHAVIOR.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN
PLAINS THIS AFTERNOON AND EVENING.  PRIMARY STORM THREATS TODAY ARE
EXPECTED TO BE LARGE HAIL...STRONG WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY STRONG...WILL BE POSSIBLE
OVER THE FAR EASTERN PLAINS ON TUESDAY. THE MAIN THREATS WILL BE
HAIL NEARING ONE INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD
TO GROUND LIGHTNING. THEN...THERE WILL BE ISOLATED THUNDERSTORMS
THROUGH SUNDAY...WITH A FEW SEVERE STORMS POSSIBLE ACROSS THE
SOUTHEAST PLAINS.

HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE FOR THE WESTERN
PORTIONS OF THE FORECAST AREA...ESSENTIALLY THE MOUNTAINS AND
HIGH VALLEYS...THROUGH THE WEEK. THIS WILL BE ESPECIALLY IMPORTANT
CONCERNING THE MEDANO FIRE...WHERE WINDS ARE FORECAST TO REMAIN
STRONG AND GUSTY THROUGH TUESDAY. WEAKENING WINDS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY...THEN PERHAPS A RETURN TO CRITICAL FIRE
WEATHER CONDITIONS ONCE AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS.

50/27

In the hours before

Special weather statement, Jun 21, 4:06 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT MON JUN 21 2010

COZ099-212330-
SPRINGFIELD VICINITY/BACA COUNTY-
506 PM MDT MON JUN 21 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL BACA COUNTY IN SOUTHEAST COLORADO

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRITCHETT...OR 12 MILES WEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL BACA
COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 174 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
June 21, 4:25 PM MST to 4:30 PM MST
Where
Baca County, 6.93 mi N of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.500, -102.610

Hail, Baca

When
June 21, 4:27 PM MST to 4:32 PM MST
Where
Baca County, 10.25 mi NNW of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -102.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241124, 241123.